CC-BY-NC-ND 4.0 · International Journal of Epilepsy 2017; 04(02): 181-183
DOI: 10.1016/j.ijep.2017.09.002
Case report
Thieme Medical and Scientific Publishers Private Ltd.

A fatal case of valproate-induced hyperammonemic encephalopathy: An update on proposed pathogenic mechanisms and treatment options

Yeung Gloria Wai Yue
a  Department of Neurosurgery, Kwong Wah Hospital, 25 Waterloo Road, Hong Kong Special Administrative Region
,
Chau Kei Wai
b  Li Ka Shing Faculty of Medicine, The University of Hong Kong, Hong Kong Special Administrative Region
,
Woo Yat Ming Peter
a  Department of Neurosurgery, Kwong Wah Hospital, 25 Waterloo Road, Hong Kong Special Administrative Region
,
Wong Hoi Tung
a  Department of Neurosurgery, Kwong Wah Hospital, 25 Waterloo Road, Hong Kong Special Administrative Region
,
Chan Kwong Yau
a  Department of Neurosurgery, Kwong Wah Hospital, 25 Waterloo Road, Hong Kong Special Administrative Region
› Author Affiliations
Further Information

Publication History

Received: 24 May 2017

Accepted: 13 September 2017

Publication Date:
10 May 2018 (online)

1

Introduction

Sodium valproate is widely used in a range of disorders including seizures, psychiatric conditions and chronic pain syndromes. Although it has a relatively favourable safety profile, it is associated with severe idiosyncratic adverse effects, the most notable being valproate-induced hyperammonemic encephalopathy (VHE), a rare phenomenon with fewer than 150 cases documented in the last 10 years.[1] The clinical presentation of VHE may be subtle and if left untreated also fatal.[2] [3] This case report illustrates the importance early recognition and management of this rare and lethal adverse effect.